Hail, Horry
- When
- May 24, 5:04 PM EST
- Where
- Horry County, Surfside Beach
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.650, -78.117
A trained spotter reported golfball size hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 24, 2:30 PM EST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 330 PM EDT TUE MAY 24 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... UPPER LOW REMAINS IN PLACE OVER SOUTHERN PA/NORTHERN VA WITH SPOKES ROTATING AROUND IT. STORMS STARTING TO POP UP ON RADAR BUT OVERALL COVERAGE SHOULD REMAIN AROUND 20 PERCENT ACROSS SC AND 30 PERCENT ACROSS NC. BEST ACTIVITY STILL LOOKS AS IF IT WILL REMAIN NORTH OF THE AREA. ANOTHER VORT CURRENTLY MOVING ACROSS NORTHWEST PA WILL PASS JUST NORTH OF THE CWA LATE TONIGHT. WHILE THE SECOND SHORT WAVE LOOKS WEAKER IT STILL MAY FIRE A FEW STORMS. KEEPING 30 POPS NORTH WITH 20S SOUTH TONIGHT. UPPER LOW DRIFTS A LITTLE FURTHER NORTH WEDNESDAY AND WEDNESDAY NIGHT WITH BEST MOISTURE AND DYNAMICS FURTHER NORTH AS WELL. KEEPING 20 POPS CWA WIDE ON WEDNESDAY BECAUSE UPPER LOW AND ITS ASSOCIATED COLD POOL WILL STILL BE CLOSE ENOUGH THAT AN ISOLATED SHOWER OR THUNDERSTORM CANNOT BE RULED OUT. HIGHS WEDNESDAY WILL BE AROUND 10 DEGREES BELOW NORMAL. TEMPERATURES COULD BE UP TO 15 DEGREES BELOW NORMAL IF UPPER LOW IS DRAGGED FURTHER SOUTH BY SHORT WAVES THAN GUIDANCE IS ANTICIPATING. && .LONG TERM (THURSDAY THROUGH TUESDAY)... HEIGHTS INCREASE THURSDAY AS UPPER LOW/TROF MOVES NORTHEAST. TEMPERATURES WILL STILL BE BELOW NORMAL...BUT ONLY BY A FEW DEGREES. NO POPS THURSDAY THROUGH FRIDAY WITH DRY AIR MASS AND ZONAL FLOW IN THE WAKE OF THE UPPER SYSTEM. COLD FRONT APPROACHES FROM THE NORTHWEST FRIDAY...BUT TIMING OF FROPA IS IN QUESTION. LATEST GFS/CANADIAN/ECMWF TIME FROPA AROUND 12Z SATURDAY WHILE THE NAM IS ABOUT 12 HOURS FASTER. FAVOR THE GFS FRONT STALLS OFF THE COAST SATURDAY NIGHT THROUGH MONDAY...BUT HOW FAR FROM THE ILM CWA? BROAD UPPER TROF AND SURFACE HIGH MOVING IN FROM THE NORTHWEST SHOULD KEEP THE BOUNDARY STALLED FAR ENOUGH SOUTH THAT THERE WILL BE LITTLE TO NO IMPACT ON THE AREA. FRONT RETURNS NORTH AS A WARM FRONT TUESDAY ONCE UPPER TROF AND SURFACE HIGH SHIFT OFF THE COAST. KEEPING SILENT POPS FRIDAY NIGHT THROUGH TUESDAY DUE TO LARGE AMOUNT OF UNCERTAINTY IN THE EXTENDED FORECAST. && .AVIATION... ALL TERMINALS INITIALIZE WITH VFR CONDITIONS THIS AFTERNOON AS H500 VORT MAX IS POISED TO ROTATE THROUGH THE AREA LATER WITH IMPLICATIONS FOR AVIATION CONCERNS. STRONG DYNAMICS WITH LIMITED MOISTURE WARRANTS AN INCLUSION FOR TSRA FOR ALL COASTAL TERMINALS FOR THE LATE AFTERNOON...EARLY EVENING TIME FRAME IN COASTAL TERMINALS. FLO SHOULD BE FAR ENOUGH DISPLACED FROM THE DYNAMICS TO PRECLUDE THUNDERSTORM ACTIVITY. HAVE ONLY DROPPED FLIGHT CATEGORIES TO MVFR CONSIDERING THE RELATIVELY DRY LOWER LEVELS. COLD ADVECTION ENSUES OVERNIGHT IN THE WAKE OF THE SHORTWAVE AS A STRATUS DECK IS EXPECTED TO DEVELOP. MAV GUIDANCE DROPPING CIGS TO IFR LEVELS EARLY WEDNESDAY IN COASTAL TERMINALS. WILL NOT BE SO PESSIMISTIC AND MAINTAIN MVFR CIGS. LOW LEVEL MOISTURE MIXES OUT QUICKLY WEDNESDAY MORNING...ALLOWING VFR CONDITIONS TO RETURN. && .MARINE... OUT OF THE ORDINARY...RETROGRESSION OF UPPER NORTHEAST LOW THIS AFTERNOON INTO EARLY WEDNESDAY. POTENT UPPER S/W TROF ROTATING AROUND UPPER LOW TO PASS THRU THE FA THIS EVENING...PUSHING SFC BOUNDARY WELL SOUTH AND EAST OF THE AREA BY SUNRISE WEDNESDAY. THIS WILL RESULT IN A TIGHT SFC PG COMBINED WITH CAA TO PRODUCE A DECENT SURGE OF NW-N WINDS...MAINLY BETWEEN 06Z AND 16Z WED. THE WATERS FROM CAPE FEAR NORTHWARD HAVE THE BEST POTENTIAL TO SEE SMALL CRAFT ADVISORY CONDITIONS. SCEC WILL LIKELY BE REALIZED IN THE OTHER ZONES AND WILL BE UPDATED WHEN WARRANTED. WILL ALSO PLACE GUSTY WINDS BUT ONLY HIGHLIGHT THEM AS...FEW. UPPER LOW TO SLOWLY LIFT NE THU...LOSING ITS SFC CYCLONIC GRIP ACROSS THE REGION BY FRIDAY. WEAK S/W RIDGE TAKES HOLD FOR FRIDAY INTO SATURDAY BEFORE LONGWAVE TROF RESUMES ITS PLACE ACROSS THE REGION. LATE WEEKEND APPROACH OF SLOW MOVING 5H S/W TROF IN THE SOUTHERN STREAM SOMEWHAT SUSPECT...AND HAVE NOT ENTIRELY BOUGHT THIS SOLUTION AS OF YET. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...AMZ250...SMALL CRAFT ADVISORY IN EFFECT FROM WEDNESDAY MORNING TO WEDNESDAY AFTERNOON. && AVIATION...SHK MARINE...HOEHLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1050 AM EDT TUE MAY 24 2005 AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-250815- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER- MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG- GEORGETOWN- 1050 AM EDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA...SOUTHEAST NORTH CAROLINA AND AM. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP AND OR MOVE ACROSS THE AREA FROM THE NORTHWEST LATE THIS AFTERNOON AND EVENING...WITH LOCATIONS ACROSS SOUTHEAST NORTH CAROLINA MORE PRONE TO THIS CONVECTION. A FEW OF THESE THUNDERSTORMS COULD BRIEFLY REACH SEVERE LIMITS...WITH THE PRIMARY THREAT BEING HAIL 3/4 OF AN INCH OR LARGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTHEAST NORTH CAROLINA COUNTIES. HOEHLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 458 PM EDT TUE MAY 24 2005 SCZ032>034-039-046-242200- FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-WILLIAMSBURG SC- 458 PM EDT TUE MAY 24 2005 AT 458 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING 5 MILES WEST OF PAMPLICO...OR 10 MILES NORTHEAST OF LAKE CITY....MOVING EAST AT 30 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL AND BRIEF HEAVY RAINS. OTHER CITIES IN THE PATH OF THESE STORMS ARE BUCKSPORT...CONWAY... FORESTBROOK...HEMINGWAY...JOHNSONVILLE...LAKE CITY...LITTLE RIVER...LORIS...MARION...MULLINS...PAMPLICO...QUINBY...RED HILL AND SOCASTEE . STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
521 PM EDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL LAKE CITY 33.87N 79.75W
05/24/2005 0.75 INCH FLORENCE SC PUBLIC
VERY HEAVY RAIN AND PENNY SIZE HAIL WAS REPORTED BY SOUTH
LYNCHES FIRE DEPARTMENT.
&&
NEILESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
538 PM EDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL CONWAY 33.84N 79.06W
05/24/2005 0.25 INCH HORRY SC LAW ENFORCEMENT
PEA SIZE HAIL IN THE CITY OF CONWAY REPORTED BY HORRY
COUNTY 911.
&&
JANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
541 PM EDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 10 N CONWAY 33.98N 79.06W
05/24/2005 0.75 INCH HORRY SC LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED BY HORRY COUNTY 911 IN WEST
BEARGRASS, ABOUT 10 MILES NORTH OF CONWAY.
&&
JANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
548 PM EDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 W MARION 34.18N 79.45W
05/24/2005 0.50 INCH MARION SC LAW ENFORCEMENT
MARBLE SIZE HAIL WAS REPORTED IN WEST MARION CITY BY THE
MARION COUNTY 911 CENTER.
&&
JANThe Wilmington radar (KLTX), 47 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported golfball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449011.